Friday, March 8, 2013

Sorry for my absence!

First, my apology for this being a very long post.
 
I feel I need to explain to anyone who typically checks my blog on occasion as to why I have been MIA for the last month, or more...
 
I went through a horrendous eight week experience that I feel anyone out there on prescription drugs needs to know about.
 
I have been dealing with several diagnosis' over the last 25+ years.
First, it was Chronic Fatigue Syndrome, then Connective Tissue Disorder, with that followed by Atypical Lupus.
When later tests failed to show a continued elevation in my ANA and RA's, 
various doctors began refering to my symptoms as "fibromyalgia". Now, I know there are many folks out there who are also falling in to this category and I struggle with it everyday wondering if there isn't more to all of these symptoms than most physicians care to look closely at.
 
That being said, I was prescribed Lyrica and took it for over 8 months.
My nerve-pain symptoms did indeed improve, but I also experienced some unfortunate side-effects.
And I know that every drug carries with it the potential for some sort of ill-effects.
But for me, without going into the details, they were more than I wanted to accept as part of my daily life. Now, I don't want anyone else on this medication to get any preconceived ideas about what they themselves might experience. One thing I learned over the last 3 months is that everyone has different experiences either while ON a drug or getting OFF of it.
 
I went through several weeks of what I thought was a pretty comprehensive withdrawal, cutting back on my dosage slowly. Online, the manufacturer suggests "not stopping suddenly" and suggests a "week" to cut down the dose and wean off. 
 
Unfortunatley, even the lengthened time didn't work for me.
A week following my final dose, I found myself having excruciating headaches unlike anything I'd ever felt before, "brain zaps", constant nausea, a disturbing vibration that went through my body from head to toe, HOT flushes that felt like my entire body was in flames, (not hot flashes, I've had those! LOL), when I could sleep, I would have terrible nightmares, and an overwhelming feeling that my body was actually dying.
Unable to eat, I went from 134 pounds to 118 in 8 weeks time.
 
I know. You're thinking I'm being dramatic.
 
No... If you google many drug withdrawals (not just Lyrica) and read the actual posts by individuals who have gone through these, you'll see many similiar stories.
 
My point is this - it's not just the POSSIBLE side effects while taking a drug that the doctors should be looking at.  It's also what happens if you choose to discontinue the drug and how to stop!
I have read many accounts of people who stopped suddenly and had terrible a withdrawal. And of people who had absolutely none. I also noted how many slowly tapered off over several months' time, and still had experiences similiar to mine.
 
PLEASE, IF YOU ARE TAKING OR CONSIDERING A MEDICATION,
DO YOUR HOMEWORK.  AT LEAST BE AWARE OF THE POSSIBILITY OF EITHER NEVER BEING ABLE TO STOP TAKING IT REGARDLESS OF THE SIDE EFFECTS,
OR
FACING THE REALITY THAT IT MAY BE VERY DIFFICULT TO STOP.
 
I appreciate anyone's patience to have read this all the way through.
I care about all my friends, even those on the internet whom I have never personally met.
Pass this on if you know someone who may benefit from this information.
 
I know I wish I had gotten more information before starting Lyrica.
And if you do take it, and are not having any problems, I am so happy for you!
Today, I am getting through my pain and discomfort with minimal OTC pain medications and have started a very light exercise program. I am eating healthier and taking things slower. I feel so mentally clear and more in control of my life.
 
Knowledge is power.
Read everything you can get your hands on.
 
And, please, feel free to respond with your own thoughts on this. I would love hearing from you!
 
HUGS,
Jan


6 comments:

Anonymous said...

very glad to hear you're feeling better. Taking drugs on a daily basis, I know how you feel. luckily I haven't had to take that 1 one drug yet. I'm always having to read up on stuff also. That is the only way to get through taking so many drugs.

miss you and hope you're doing much better.

Xoxo,
Del
XO XO, Delfina

Barb Turpin said...

That sounds like scarey stuff...I'm afraid to begin taking anything I don't absolutely have to have and feel very fortunate that I haven't had to reach that point. I've heard terrible stories about people trying to get off anti-depression medication as well. So glad you're on the upswing finally!

~amy~ said...

Thanks for sharing and glad to hear you are feeling better!

Amie said...

Oh my goodness Jan! How awful!! I hope you're feeling better now!

WencheP said...

So sorry to hear about your struggles. Know everything about medication and how hard it can be if you are to stop using them. Just been thru the same thing, didn't get as sick as you, but it was hard anyway.

So glad you are feeling better.

Big hugs from Norway,
Wenche

Anonymous said...

I think everything posted was very logical. However,
think about this, suppose you wrote a catchier
title? I mean, I don't want to tell you how to run your website, however what if you added something that makes people desire more? I mean "Sorry for my absence!" is a little vanilla. You could glance at Yahoo's
front page and see how they create post titles to get viewers to
open the links. You might add a related video or a picture or two to
grab readers interested about what you've got to say. In my opinion, it could bring your posts a little livelier.

Check out my web-site - play roulette